Texas, 2023Drought in Texas, October 1 to 31, 2023
October 1 to 31, 2023 · NWS SJT · 13 events in 13 counties and zones
Severe to Extreme drought conditions remained across areas south of an Ozona to Eden to Coleman line during the month of October.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to Extreme drought conditions remained across areas south of an Ozona to Eden to Coleman line during the month of October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 30, 11:50 PM CST, 10 minutes earlier.
Area forecast discussion, Sep 30, 11:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1250 AM CDT Sun Oct 1 2023
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 212 PM CDT Sat Sep 30 2023
As of 2PM, a cumulus field was starting to overspread much of the
West Central Texas area. There remains a chance for shower and
storm development this afternoon along the I-10 corridor and in
the NW Hill Country but conditions look to be more favorable
overall to our south and east. Conditions overnight should remain
mostly dry apart for some very small chances for an isolated
shower mainly in the Northern Edwards Plateau. An increase in more
widespread cloud cover will help to keep overnight lows on the
mild side in the upper 60s to low 70s.
A deep upper level trough is currently pushing onto the West Coast.
Through the day on Sunday, this will slowly rotate south and east
into the Intermountain West, putting the West Central Texas region
more solidly into southwest flow aloft. With the stronger flow and
better mid/upper level forcing across West Texas and eastern New
Mexico, development tomorrow will be more focused further to our
west. That being said, with a continued influx of low level
moisture into the area thanks to decent south to southeasterly
surface winds, a chance for isolated to scattered showers and
storms remains possible, mainly for areas south and west of a
Sweetwater to Mason line. Hi-res models have been highly variant
in the amount of coverage across our area so have gone ahead and
decreased PoPs to low end chance at most. Though cloud cover is
expected to decrease for much of the area throughout the day, it
will still help to keep high temperatures slightly cooler than
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 131 PM CDT Sat Sep 30 2023
...Heavy Rain Likely with Flooding Possible Next Week...
The main concern in the long term will be a storm system, including
a strong cold front, that will likely produce heavy rain across west
central Texas for Tuesday and Wednesday. Models are in good
agreement that the strong upper-level trough developing over the
western US this morning will progress across the central US
throughout the week. This will push a strong cold front down
through the four corners region by Tuesday. Ahead of the front,
strong southeasterly flow at the surface will advect a moisture-rich
airmass into central Texas, with PWAT values of 1.5 to 2 inches
likely. At this point, showers and thunderstorms look to be
scattered on Tuesday. Coverage should become much broader on
Wednesday into Wednesday night as the front and the right entrance
region of a 300mb jet streak will provide plenty of lift and upper
support. This appears to be the time period where heavy rain and
localized flooding is most likely for west central Texas as repeated
rounds and/or training storms are expected. To that end, WPC is
already showing a Slight Risk for Excessive Rainfall on Wednesday.
As always, this situation will need to be monitored and adjusted for
timing over the next 1-3 days
For Thursday and Friday, model solutions diverge somewhat in the
upper level pattern. Earlier runs of the GFS showed a trailing
upper-level low briefly breaking off from the main 500mb trough,
while the ECMWF showed a much cleaner, more progressive passage of
the trough. The GFS solution could produce more rain chances for the
end of the week, but the surface cold front will have reached the
Gulf by then, so there would be a lack of sufficient lift for
anything substantial. The 12Z GFS is now more in line with what the
ECMWF shows, but this could change again with the next few runs, so
some low chance PoPs were kept in the forecast for Thursday and
Friday in the event of any lingering moisture or weak sources of
lift. Regardless, a much cooler airmass looks to be advected into
the region by Friday, which would result in high temperatures in the
&&
.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Sun Oct 1 2023
Mainly a VFR forecast the next 24 hours. Could see some MVFR
ceilings for a few hours primarily at KJCT and KSOA, otherwise
VFR will prevail. Isolated convection is possible after 12Z
across the southern terminals and again tomorrow afternoon.
However, limited coverage will preclude mentioning for this
forecast cycle.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 90 68 90 71 / 10 0 10 10
San Angelo 89 68 90 70 / 20 10 20 20
Junction 89 68 90 70 / 30 10 30 10
Brownwood 90 66 90 69 / 10 0 10 0
Sweetwater 89 69 90 70 / 10 10 10 20
Ozona 86 68 87 70 / 30 10 40 20
Brady 89 68 89 69 / 10 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...50
LONG TERM....SK
AVIATION...24
Hazardous weather outlook, Sep 30, 1:18 PM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
218 PM CDT Sat Sep 30 2023
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
218 PM CDT Sat Sep 30 2023
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Isolated showers and thunderstorms are possible tonight along the
I-10 corridor. The main hazard is dangerous lightning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of showers and thunderstorms each day next week.
Locally heavy rainfall will be possible Tuesday into Wednesday
night, increasing chances for flooding concerns across much of the
area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Callahan
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Callahan County during the month of October.
Drought, Runnels
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Runnels County during the month of October.
Drought, Coleman
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Coleman County during the month of October.
Drought, Brown
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Brown County during the month of October.
Drought, Concho
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Concho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Concho County during the month of October.
Drought, McCulloch
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across McCulloch County during the month of October.
Drought, San Saba
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The US Drought Monitor indicated extreme/exceptional drought conditions across |San Saba County during the month of October.
Drought, Crockett
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Crockett County during the month of October.
Drought, Schleicher
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Schleicher County during the month of October.
Drought, Sutton
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Sutton County during the month of October.
Drought, Menard
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Menard County during the month of October.
Drought, Mason
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Mason County during the month of October.
Drought, Kimble
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Kimble County during the month of October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, October 1 to 31, 2023$14 million · 47 events
- Drought in Iowa, October 1 to 31, 2023$66 million · 8 events
- Drought in Minnesota, October 1 to 31, 2023$48 million · 8 events
- Drought in South Dakota, October 1 to 31, 2023$43 million · 8 events
- Drought in Missouri, October 1 to 31, 2023$13 million · 15 events
- Drought in Nebraska, October 1 to 31, 2023$6.7 million · 2 events
- Drought in Arkansas, October 1 to 31, 2023$2.0 million · 2 events
- Wildfire in Colorado, October 1 to 31, 2023$2.0 million · 1 event
- Wildfire in Colorado, October 1 to 31, 2023$1.0 million · 1 event
- Wildfire in Colorado, October 1 to 7, 2023$400,000 · 1 event
- Wildfire in Colorado, October 1 to 5, 2023$250,000 · 1 event
- Flood and Heavy Rain in Florida, October 1, 2023$75,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144855, 1144856, 1144857, 1144858, 1144859, 1144860, 1144861, 1144862, 1144863, 1144864, 1144865, 1144866, 1144867.